Clicky

TabletWise.com
Pharmacy Website
Clinic Website
 
Final Step!
Thank you
What else can we provide?

Why it's used

Paracetamol is used to relieve mild to moderate pain from a headache, toothache, cold, flu, joint pain, or periods pain. This medicine works by reducing the activity of certain chemicals in the body to provide pain-relieving effects. Paracetamol is also used to reduce fever. This medicine reduces fever by increasing the loss of heat from the body.
Paracetamol may also be taken in combination with other medicines to treat certain conditions as recommended by the doctor. Paracetamol is used together with Caffeine and Aspirin to relieve the pain associated with a migraine headache. The pain is relieved because the effect of Paracetamol gets increased when used together with caffeine or aspirin.
Nonsteroidal Anti-inflammatory Drugs
Paracetamol belongs to a class of medicines called Nonsteroidal Anti-inflammatory Drugs. Nonsteroidal anti-inflammatory drugs, also called as NSAIDs, help reduce fever, decrease pain, and prevent clotting of blood. NSAIDs also reduce inflammation in the body when used in higher doses.

How to use

Read the directions on the product label, patient guide, or medicine guide provided by the medicine company or your pharmacist before starting to use Paracetamol. If you have any questions related to this medicine, ask your doctor or pharmacist. Use this medicine as recommended by your doctor.
Pain medicines work best if they are used as soon as you feel any signs of pain. Paracetamol may not work well if you delay using it until the symptoms have worsened.
Paracetamol is used with or without food. Do not crush, chew or dissolve the medicine in water.
The typical dose of Paracetamol is 1000 mg every 4-6 hours while symptoms last (not more than 4000 mg in one day). The maximum adult dose of Paracetamol is 4000 mg in a day. This medicine is typically used for a period of 3 days for fever, and 10 days for pain. It takes 30 minutes for this medicine to start to work. This medicine is not known to be habit-forming.
This medicine should be used on an as-needed basis.
Talk to your doctor if your condition does not improve. Tell your doctor if pain or fever lasts for a long time or gets worse, and your headache worsens more frequently or a headache develops again after every 2 days. If you have any kidney disease, a smaller dose may be prescribed to decrease the risk of kidney problems. If you have issues with the health of your liver, a lower dose may be prescribed to lower the risk of liver problems.
If you are giving Paracetamol to a child, be sure to use a product that is meant for children. Before giving this medicine to a child, use the child's weight or age to find the right dose from the product package. You can also read the dosage section of this page to know the correct dose for your child. Else, consult with your doctor and follow their recommendation.
To decrease the possibility of side-effects, you might be recommended to use the extended-release form of this medicine by your dcotor. The extended-release medicine helps in maintaining a steady level of the medicine in your body for a longer period of time. Do not crush or chew the medicine, unless indicated on the package or by your doctor.
If you are using the chewable tablet form of this medicine, make sure you chew the medicine before you swallow it.
if using the orally-disintegrating form of this medicine, make sure you do not consume any food or fluid 5 minutes before or after taking this medicine. Before taking the medicine out of the package, wash your hands thoroughly. Place the medicine on the tongue. Make sure you do not chew or swallow the medicine. You do not need to drink water after consuming the medicine. In certain cases, the medicine can taste slightly bitter. Also, ensure that you do not break or split the medicine.
If using the rapidly-dissolving tablet form of this medicine, chew this medicine or allow the medicine to dissolve on the tongue. Next, swallow the medicine with or without water.
If being used as an injection, this medicine should be given in the vein once every 4 to 6 hours. Carefully examine the injection for any change in color or presence of particles. To prevent the blockage of blood-supply caused by air bubbles, the end of the injection process should be observed properly. Use the injection within 6 hours after opening it. Do not refrigerate or freeze the injection.
If using the liquid form of this medicine, measure the dose using the provided measuring cup, spoon, or dropper. Before pouring the medicine into the measuring device, you should check the measurement markings carefully. Then, pour the dose amount into the device. After use, clean and store the measuring device in a safe place for your next use. You should not use a tablespoon or teaspoon as the dose measuring devices since it can result in an incorrect dose. If indicated on the product package, shake the medicine before use.
Avoid the consumption of alcohol with Paracetamol.
You should store Paracetamol at 20-25°C (68-77°F), away from heat, away from moisture, and away from light. Store the medicine away from the reach of children and pets.
Medicines may be prescribed for uses other than those listed in the medicine guide. Do not use Paracetamol for conditions for which it was not prescribed. Do not give Paracetamol to other people who might have the same conditions or symptoms that you have. Self-medication may harm them.

How to take Paracetamol

The dose and frequency of using Paracetamol will depend on the following factors:
  • age of the patient
  • the weight of the patient
  • patient's health
  • the health of the patient's liver
  • the health of the patient's kidneys
  • medicines recommended by the doctor
  • any other medicines being used
  • herbal supplements being used
  • response to the medicine

Paracetamol Dosage

Dosage for mild to moderate pain

Adult
  • Recommended: 500-1000 mg per 4-6 hours till symptoms last
  • Maximum: 4000 mg/day
Children (2-3 years, 24-35 lb/11-16 kg in weight)
  • Recommended: 160 mg every 4 hours till symptoms last
  • Maximum: 800 mg/day
Children (4-5 years, 36-47 lb/16-21 kg in weight)
  • Recommended: 240 mg every 4 hours till symptoms last
  • Maximum: 1200 mg/day
Children (6-8 years, 48-59 lb/22-27 kg in weight)
  • Recommended: 320 mg every 4 hours till symptoms last
  • Maximum: 1600 mg/day
Children (9-10 years, 60-71 lb/27-32 kg in weight)
  • Recommended: 400 mg every 4 hours till symptoms last
  • Maximum: 2000 mg/day
Children (11 years, 72-95 lb/33-43 kg in weight)
  • Recommended: 480 mg every 4 hours till symptoms last
  • Maximum: 2400 mg/day
Older Adults
  • Recommended: 500-1000 mg every 4-6 hours till symptoms last
  • Maximum: 4000 mg/day

Dosage for fever

Adult
  • Recommended: 500-1000 mg every 4-6 hours till symptoms last
  • Maximum: 4000 mg/day
Children (2-3 years, 24-35 lb/11-16 kg in weight)
  • Recommended: 160 mg every 4 hours till symptoms last
  • Maximum: 800 mg/day
Children (4-5 years, 36-47 lb/16-21 kg in weight)
  • Recommended: 240 mg every 4 hours till symptoms last
  • Maximum: 1200 mg/day
Children (6-8 years, 48-59 lb/22-27 kg in weight)
  • Recommended: 320 mg every 4 hours till symptoms last
  • Maximum: 1600 mg/day
Children (9-10 years, 60-71 lb/27-32 kg in weight)
  • Recommended: 400 mg every 4 hours till symptoms last
  • Maximum: 2000 mg/day
Children (11 years, 72-95 lb/33-43 kg in weight)
  • Recommended: 480 mg every 4 hours till symptoms last
  • Maximum: 2400 mg/day
Older Adults
  • Recommended: 500-1000 mg every 4-6 hours till symptoms last
  • Maximum: 4000 mg/day

Minimum Age

Infants older than one month

Dosage calculation for children

To calculate the dosage for children please use the weight based dose calculator to calculate the appropriate dosage as per the weight of your child.

Forms

Tablet
Strength: 80 mg, 160 mg, 325 mg, 500 mg, 650 mg
Caplet
Strength: 80 mg, 160 mg, 325 mg, 500 mg, 650 mg
Solution
Strength: 80 mg/0.8mL, 80 mg/2.5mL, 160mg/5mL. 500 mg/15mL
Elixir
Strength: 32mg/1mL
Injectable solution
Strength: 10 mg/mL

Brands

Following are the top brand names of Paracetamol in countries around the world:
Global
Australia
Egypt
Hongkong
Indonesia
Nigeria
Saudi Arabia
Singapore
South Africa
UAE

Special Instructions

When eating by mouth
Use tablets and capsules without regard to food. Chewable tablets must be crushed or chewed before swallowing.
Extended-release tablet
Swallow the whole extended-release tablets without splitting, chewing, crushing or dissolving them.
Orally disintegrating tablet
Properly dissolve or chew the medicine before swallowing.
Suspension or solution
Shake well before use. Use the measuring cup or syringe for accurate dose measurement. Always use the measuring devices that come with product packaging.
Rectal suppository
Using your finger, insert the suppository into the rectum and stand up for about 15 minutes. Wash your hands thoroughly after you insert the suppository.

Missed Dose

Take the missed dose as soon as you remember. Do not take a second dose to make up for the dose that you may have missed.

Overdose

What to do if you overdose on Paracetamol?
If you have taken more than the recommended dose of Paracetamol, get medical advice immediately. If the overdose has happened within the last 1 hour, the toxic effect can be reduced by taking activated charcoal. Activated Charcoal is a form of carbon that has small, low-volume pores. These pores help trap chemicals as in the case of poisoning. N-acetylcysteine may be used as an antidote up to 24 hours after overdose of Paracetamol. It is best to use N-acetylcysteine within 8 hours of overdose. Oral methionine may be also be used if the patient is in a remote area without access to a medical facility.
Symptoms of an overdose of Paracetamol
If you use too much of this medicine, it could lead to dangerous levels of the medicine in your body. In such cases, symptoms of an overdose may include:
  • abdominal pain
  • inflammation of the pancreas
  • kidney injury caused by damage to the kidney tubule cells
  • liver failure
  • loss of appetite
  • pale color of the skin
  • presence of an excessive amount of acids in the body
  • vomiting
If you think you have overdosed on Paracetamol, call a poison control center immediately. You can look up the poison control center information from the Poison Center Finder at TabletWise.com.

Precautions while using Paracetamol

Before you use Paracetamol, discuss with your doctor if you are allergic to it or its ingredients. Your doctor may prescribe an alternative medicine and update your medical records to record this information.
Before you use Paracetamol, tell your doctor of your medical and health history including the following: liver disease, kidney disease, or alcohol addiction. Excessive alcohol consumption may increase the risk of liver damage.
The use of Paracetamol during pregnancy should only be when required. This medicine should be given only if the potential benefit justifies the potential risk to the baby. Paracetamol belongs to the NSAID class of medicines. NSAIDs should not be taken after 29 weeks of pregnancy as these medicines may cause serious harm to the unborn baby. The use of Paracetamol is known to be safe for use in women who are breastfeeding. This medicine is found to be present in breast milk but not in a significant amount to cause any harm to the baby. Paracetamol is known to be safe for use in women who are trying to conceive a baby.
Avoid consuming alcohol together with Paracetamol. Drinking alcohol may cause may cause liver damage.
This medicine may cause bleeding in the stomach. Regular use of tobacco and alcohol while using this medicine can increase your risk of bleeding. Discuss this aspect with your doctor if you smoke and drink alcohol regularly. NSAID medicines, including Paracetamol, mask certain infections and prevent them from being detected.
If Paracetamol is used frequently or for a long period of time, you may develop a headache or it may worsen an existing headache.

Paracetamol Side-effects

The following side-effects may commonly occur when using Paracetamol. If any of these side-effects worsen or last for a long time, you should consult with your doctor:
Rarely, the use of Paracetamol may cause the following side-effects:
The following severe side-effects may also occur when using Paracetamol:
  • Serious skin reactions
    Symptoms: skin reddening, skin blister and skin rash
    In case of severe skin reactions, discontinue the medicine and consult with your doctor.
  • Liver damage (possible death)
Your doctor has prescribed Paracetamol because they judge that the benefit is greater than the risk posed by side-effects. Many people using this medicine do not have serious side-effects. This page does not list all possible side-effects of Paracetamol.
If you experience side-effects or notice other side-effects not listed above, contact your doctor for medical advice. You may also report side-effects to your local food and drug administration authority. You can look up the drug authority contact information from the Drug Authority Finder at TabletWise.com.

Warnings

Patients with excessive alcohol consumption

Patients consuming three or more alcoholic drinks per day are at increased risk when using Paracetamol. Such patients may have an increased risk of liver damage. This medicine should be used with the consultation of the doctor in these patients.

Patients using other medicines containing paracetamol

Patients using other products containing paracetamol are at an increased risk because it may lead to higher level of this medicine in the body. These patients may have an increased risk of liver damage and stomach bleeding. This medicine should not be used in such patients.

Patients with known allergy to paracetamol

Patients with a known allergy to this medicine or ingredients are at an increased risk when using this medicine. Before you use this medicine, carefully review the list of ingredients on the medicine label to make sure that you are not allergic to any of them. The list of ingredients may change with the brand name and the country of manufacture of the medicine.

Interactions with Paracetamol

When two or more medicines are taken together, it can change how the medicines work and increase the risk of side-effects. In medical terms, this is called as a Drug Interaction.
Paracetamol interacts with domperidone, which is used to treat nausea and vomiting caused by other drugs. Domperidone increases the effects of Paracetamol.
There may be an interaction of Paracetamol with metoclopramide, which is a medicine used to treat GERD. Metoclopramide increases the effects of Paracetamol.
Paracetamol may interact with anticoagulants (warfarin and other coumarins), which are medicines used to increase the time it takes for the blood to clot. The combined usage of these medicines will lead to an increased risk of bleeding.
Your doctor's guidelines may need to be followed while taking this medicine along with imatinib, which is used to treat leukemia and other kinds of cancers. Do not use Paracetamol together with Imatinib.
Special instructions need to be followed while taking this medicine along with cholestyramine, which is used to lower high cholesterol levels and treat severe itching caused by liver disease. Cholestyramine reduces the effects of Paracetamol.
Paracetamol may interact with other medicines containing paracetamol (such as paracetamol and Ibuprofen combinations, migraine preparations, and some cough and cold medicines). These medicines may increase the risk of an overdose of paracetamol in the body which can lead to liver damage. Do not take these medicines simultaneously while using Paracetamol.
This page does not contain all the possible interactions of Paracetamol. Share a list of all medicines that you use with your doctor and pharmacist. Do not start, stop, or change the dose of any medicines without the approval of your doctor.

Expired Medication

Taking a single dose of expired Paracetamol is unlikely to cause a side-effect. However, please discuss with your doctor or pharmacist, if you feel unwell or sick. An expired medicine may become ineffective in treating your prescribed conditions. To be on the safe side, it is important not to use an expired drug. You are much safer by always keeping a fresh supply of unexpired medicines.

Safe Disposal of Medication

  • If there are disposal instructions on the package, please follow the instructions.
  • If there are medicine take-back programs in your country, you should contact the respective authority to arrange for the disposal of the medicine. For example, in the USA, the Drug Enforcement Administration regularly hosts National Prescription Drug Take-Back events.
  • If there are no take-back programs, mix the medicine with dirt and place them in a sealed plastic bag. Throw the plastic bag in your household trash. Separately, remove all personal information including the prescription label from the medicine packaging and then dispose off the container.
  • If specifically indicated on the medicine package that it needs to be flushed down the toilet when no longer needed, perform the required step.

Recent Activity